Skip to content
My WebMD Sign In, Sign Up
Abnormal reaction to allergy shot?
avatar
JenPlus2 posted:
I just began immunotherapy shots in October. The first few injections caused me extremely mild anaphylactic reactions (tightness in chest). My allergist decided to very very slowly increase my dosage to prevent this response from happening again. Here the weird part. I was sick in December and had to miss that week, then the holidays came and the clinic was closed (Xmas/new years) and wasn't open other days that week( they're only there 3 days). So all in all, I had to miss 3 wks of shots. When I returned to my regular schedule on jan 7th, the nurse gave me no increased dosage, just the one she had given on the last time I had shots. There was no immediate reaction that evening, but the following morning I awoke to full on allergy like swelling in my head. Sinuses, nasal passages, ears felt pressure...things I've not had a problem with in a long while. I immediately suspected the shot, as I had no symptoms of a viral infection- no mucus, no sore throat, no body aches, etc. I called my allergist and he said there was no way it could be the shot. I saw my family dr the next day and he told me that other than the swelling in my upper respiratory system, I didn't appear to be sick . He advised me to contact my allergist again and to left him know I wasn't sick. Here's the craziest part of all- I saw my allergist on my regular Monday shot day, and ge examined me. He noted the upper respiratory swelling, and found it again to. Be unrelated to shots in his opinion. He then said the pressure in my head must be a migraine, and offered to refer me to a neurologist. My husband and I thought he was kidding. After a little more questioning, he decided to give me a 5 day/ 40 mg prednisone burst, and told me no shots that day. When I asked him why no shots, he said 'I don't want to make you feel worse'. But before he'd said it wasn't the shots! Very confused and disheartened that my allergic symptoms are back full force after being gone for so long. I take Zyrtec everyday as well as Flonase. I also take a quercetin supplement which is a natural antihistamine. I feel as though I'm covering all my allergy bases right now. Nothing changed except the fact that I missed shots and then got one. The swelling in my nose and pressure in my head and ears hasn't budged with the prednisone. I can easily pop my ears, which are my most annoying symptoms, but it doesn't change the swollen, pressurized feeling. I had a recent Eustachian tube function test done by an audiologist that came back normal ( I really freak out about the ears). I'm not sure why all this swelling/pressure is going on. There's no indication of a viral infection or sinus infection. Anyone have any ideas about what might be going on? I'm following up with my allergist Monday, and seeing a sinus specialist (at the allergists suggestion) on January 28th. Thanks!
Reply
 
avatar
Aqua14 responded:
How long have you been taking the prednisone? If more than one day with no change in symptoms, then likely the swelling isn't allergic in origin, otherwise the prednisone would resolve it pretty quickly.

I would have suspected the allergy shot, too, especially since you're a shot "newbie" and missed a couple of weeks. Perhaps the shot nurse should have backed off the dosage, not given you the level you received on your last shot -- I know my allergist would have done that.

Acid reflux can also cause these type of symptoms, as stomach acid can reflux all the way up to the lungs and sinuses. (Unfortunately, I know this from personal experience.) But really, sometimes it's hard to tell what's going on. Perhaps a sinus CT scan will clarify the situation. When I had a sinus CT my allergist could tell that it was due to reflux, and after I started reflux meds (and changed my asthma meds, since bronchodilators promote reflux), it resolved.

Hope these thoughts help. Take care & good luck. Judy
It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.
 
avatar
anita532 responded:
You are experiencing an allergic reaction to MOLD. Take lots of antihistamines of your choice, along with your daily meds. Plus a little bit of cough syrup. Could take up to a week to clear up. Probably caused by people taking down all their Christmas decorations that are loaded with Mold. There is also snow mold. The allergy shot timing probably contributed to this event.
 
avatar
dknj706 responded:
Hi Jen,
I have some of the same problems as you. I have constant sinus and ear pressure and ringing, postnasal drip and headaches. I had a ct scan of my sinuses and it showed swollen turbinates and a slight deviated septum and a polyp. I've tried nasonex nasal spray, netti pot, ibuprofen, decongestants, antihistimines and have been on steroids. Nothing really has helped. My ENT said that often people who suffer with sinus problems opt for surgery after all else has failed. I haven't read any good results from people who have had sinus surgery.
I'm allergic to mold, dust, tree pollens and cats.
I get a shot in each arm and usually one arm swells more than the other. When I told the allergist, he said that was good. I had to keep pressing him to find out what I was allergic too. He kept on telling me don't worry. I said I wanted to know and was finally given the general description above.
I bought a humidifier for my bedroom because my sinuses are so dry.
I don't have any answers for you and I'm hoping the allergy shots kick in and help me. I feel your pain!
I think the dryness of the heating in winter exacerbates everything. Let me know how you make out and if you find any relief.
 
avatar
JACKOGT responded:
My husband has had asthma for 5 years now. The first time he was hospitalized, because of a severe asthma attack, was before we knew it was asthma as a complication of a severe 3 month bronquittis. He had just received an "allergy shot" the day before. The next day he got this first severe asthma attack when driving, he barely made it to the hospital conscious. Next year, same thing. We hadn't realized by then a pattern. After he got the second "allergy shot" supposedly to help him get rid of all his allergies for a month, he had to be hospitalized again that same night! I don't know if it is coincidence or if the allergy shots were causing him to have these attacks.


One thing we have thought about is that an allergy shot or any other allergy medications helps you not to response to the allergens that easy. That is why when you take an allergy med you are suppressing your immune system not to react to the allergens. Maybe he didn't feel the symptoms and he was having severe allergies and his lungs started to close slowly with no sneezing or coughing to warn him.


Since then he doesn't get the allergy shots and we try to control the allergies with other meds. It may seem ridiculous to be allergic to an allergy shot but we don't want to risk it. I totally regret not paying attention to what exactly the shot contained but in our case it didn't work on our favor.


Helpful Tips

Eczema CareExpert
Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
Was this Helpful?
24 of 34 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center